EconPapers    
Economics at your fingertips  
 

A Practitioner's Guide to Lag Order Selection For VAR Impulse Response Analysis

Ivanov Ventzislav and Lutz Kilian ()
Additional contact information
Ivanov Ventzislav: University of Michigan

Studies in Nonlinear Dynamics & Econometrics, 2005, vol. 9, issue 1, 1-36

Abstract: It is common in empirical macroeconomics to fit vector autoregressive (VAR) models to construct estimates of impulse responses. An important preliminary step in impulse response analysis is the selection of the VAR lag order. In this paper, we compare the six lag-order selection criteria most commonly used in applied work. Our metric is the mean-squared error (MSE) of the implied pointwise impulse response estimates normalized relative to their MSE based on knowing the true lag order. Based on our simulation design we conclude that for monthly VAR models, the Akaike Information Criterion (AIC) tends to produce the most accurate structural and semi-structural impulse response estimates for realistic sample sizes. For quarterly VAR models, the Hannan-Quinn Criterion (HQC) appears to be the most accurate criterion with the exception of sample sizes smaller than 120, for which the Schwarz Information Criterion (SIC) is more accurate. For persistence profiles based on quarterly vector error correction models with known cointegrating vector, our results suggest that the SIC is the most accurate criterion for all realistic sample sizes.

Date: 2005
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (68) Track citations by RSS feed

Downloads: (external link)
https://www.degruyter.com/view/j/snde.2005.9.1/snd ... .1219.xml?format=INT (text/html)
For access to full text, subscription to the journal or payment for the individual article is required.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bpj:sndecm:v:9:y:2005:i:1:n:2

Ordering information: This journal article can be ordered from
https://www.degruyter.com/view/j/snde

Access Statistics for this article

Studies in Nonlinear Dynamics & Econometrics is currently edited by Bruce Mizrach

More articles in Studies in Nonlinear Dynamics & Econometrics from De Gruyter
Bibliographic data for series maintained by Peter Golla ().

 
Page updated 2020-02-09
Handle: RePEc:bpj:sndecm:v:9:y:2005:i:1:n:2